top of page

BENZO STORY: Nicole from Ontario, Canada

Updated: Mar 23, 2023

Summary


A story of withdrawal, misdiagnoses, and ultimate success healing from multiple meds including Paxil and Ativan.

 

Details

  1. Key Topics: Anxiety, Benzos, Dependence, Withdrawal, Ativan, lorazepam, Paxil, paroxetine, antidepressant, Wellbutrin, zyban, OCD, panic disorder, doctors, psychiatrist, positive, happy ending, success

 

Content Warning


Stories presented on Easing Anxiety may contain triggering content. If this is a concern for you, please refrain from reading any further. These stories are provided for informational purposes only and should never be considered medical advice. Opinions stated are those of the author only. See our disclaimer at the bottom of this post for more information.

 

Nicole’s Story


In a nutshell, this is my story.


In 2001, I was given Wellbutrin/Zyban as a smoking cessation drug to help me quit smoking. It worked, and after about three months I cold-turkey the medication (having not been told anything about the class of medication I was taking). This resulted in stomach distress, extreme panic, anxiety, looping thoughts, tremors, fear of being alone, fear of going crazy, sweating, inability to sleep, etc.


My parents and fiancé were very concerned about me and took me to the doctor. He referred me to a psychiatrist who diagnosed me with Anxiety and Panic Disorder with OCD after a 15 minute session. I was 23-years-old.

The psychiatrist prescribed Paxil and told me I had a chemical imbalance…

The psychiatrist prescribed Paxil and told me I had a chemical imbalance and that I needed the medication like “a diabetic needed insulin”. My mom was insistent that nothing was ever wrong with me a until the Zyban, but the psychiatrist reassured her that “these types of illnesses” often show up at my age. So, I believed I was broken and began taking the medication


Over the course of 11 years, I got married, had children, started a career in healthcare, and was getting sicker and sicker. I slept constantly and never felt rested. I gained weight. I started getting OCD and more looping thoughts. I suffered from headaches, loss of libido, depersonalization, and lots of stomach issues. Each time I went to the doctor, he’d raise the dose of my medication, believing it was my anxiety condition breaking through.


After years of this, I wanted off the rollercoaster. I was up to 60mg of Paxil (not approved for prescription over 40mg) and had had enough. I was starting to think that maybe the medication was the problem.

…I was diagnosed with Multiple Sclerosis (which I don’t have).

Without the knowledge of how to withdrawal safely, my doctor and I decided on a taper of three weeks. It did not end well. I was very ill and ended up in the hospital with eyes swollen shut, anaphylaxis, numbness on right side of body, frequent crying, chest pain, and over the course of three months I was diagnosed with Multiple Sclerosis (which I don’t have).


At this point, I was reading everything I could about what was happening to me and became convinced I was in withdrawal. I went back on Paxil again at 30mg and stabilized before beginning the long slow process of tapering. I had to fire my doctor and find a new one and the new one prescribed me Ativan (lorazepam) to “help me” withdrawal. I was concerned about a physical addiction  in which I was told not to worry because I don’t have an addictive personality and he wouldn’t let me become dependent.

Ativan worked wonders. They could stop a panic attack in its tracks…

Ativan worked wonders. They could stop a panic attack in its tracks and over the course of 18 months I was able to get my dose down to 15mg, where I still am today. The problem was, even though I began taking Ativan sporadically, I started getting rebound panic from it — which required I take it more often. Of course, I didn’t realize this at the time. By then, I was taking .5 – 1mg 3x per week.


Then I read Mad In America and realized I was in big trouble. So I stopped the Ativan cold turkey, believing it would be fine because I didn’t take it every day. I woke up the next day unable to walk because of muscle rigidity and was hospitalized for two weeks. I spent close to a year with physio, home care, and in a and out of a wheelchair. During the time I was in the hospital for those 14 days,  I was prescribed Ativan every single day,  but the dose had been 2mg.


When I got home — without Ativan — my blood pressure tanked and I was back to the doctor, shaking, sweating and experiencing rolling panic attacks. He promptly prescribed Ativan until we could figure out if my “Multiple Sclerosis was back”.

After taking the Ativan, almost all the symptoms went away and I knew, just knew, it had been the drugs all along.

After taking the Ativan, almost all the symptoms went away and I knew, just knew, it had been the drugs all along.


So, I stabilized at 2mg and began a 22 month taper off Ativan (while halting my Paxil taper). I felt every single reduction and expedited almost every symptom that Professor Ashton discusses. It was a horrifying experience that I’m so thankful to be on the other side of.

I’ve rebuilt my life the last five years and I’m happy, content, and stronger than I’ve ever been.

At nearly three years free of Ativan, I’m finally feeling healed. I can’t pretend there wasn’t lasting damage (thyroid and hormones and gut issues) but I’m working on repairing those with a naturopathic doctor. I’ve rebuilt my life the last five years and I’m happy, content, and stronger than I’ve ever been.


Nicole

 

Share Your Story


We are always looking for new stories to share. Please visit our feedback form if you’d like to share your story with our community. Thank you. .

 

Disclaimer


All stories shared on Easing Anxiety are done so with the author’s permission. These stories are provided for informational purposes only and should never be considered medical advice. The views and opinions expressed within are those of the author only, and do not necessarily reflect those of Easing Anxiety or its founder. Stories presented on Easing Anxiety may contain triggering content for certain segments of the population. While provided as an informational resource to our community, some stories may not be beneficial to those who are sensitive to their content. Regarding benzodiazepine withdrawal or BIND, most people can withdraw safely, successfully, and without serious complications if they are informed and have a solid support system. Many of the stories shared on Easing Anxiety are extreme and should not be used to create any expectations of one’s individual experience. Please read the Ashton Manual formore information and work with your doctor. Withdrawal, tapering, or any other change in dosage of benzodiazepines, nonbenzodiazepines (Z-drugs), or any other prescription medication should only be done under the direct supervision of a licensed physician. View our complete disclaimer for more info.

Related Posts

See All
bottom of page